Emergency department visits for vaccine-related severe allergic reactions among US adults: 2006-2018
Vaccine-related severe allergic reactions are of growing public concern given reports of anaphylaxis after COVID-19 mRNA vaccination1 and may contribute to vaccine hesitancy and incomplete vaccination.2 Little is known about prior trends in healthcare utilization for vaccine-related severe allergic reactions among the United States (US) adult population.3 Understanding these trends over time, especially prior to the COVID-19 pandemic, may be helpful to contextualize COVID-19 vaccine-related allergic reactions and inform public understanding of the overall risk of vaccine-related severe allergic reactions.
We present a patient with previous anaphylactic reaction to PEG-asparaginase who successfully received the Pfizer-BioNTech vaccine.
The coronavirus disease 2019 (COVID-19) pandemic has led to millions of deaths worldwide and continues to be a public health threat. Administration of COVID-19 vaccines safely and markedly decreases the chance of contracting severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) and prevents severe COVID-19. Their widespread use is imperative to ending the pandemic. Since their implementation, various adverse reactions to the messenger RNA (mRNA) COVID-19 vaccines have been reported, with the most common being delayed cutaneous reactions, and, rarely, anaphylaxis.
Allergy Asthma Immunol Res. 2021 Jul;13(4):526-544. doi: 10.4168/aair.2021.13.4.526.ABSTRACTIn the era of novel coronavirus epidemics, vaccines against coronavirus disease 2019 (COVID-19) have been recognized as the most effective public health interventions to control the pandemic. An adverse event following immunization (AEFI) is defined as any untoward occurrence following immunization, and the majority of AEFIs are caused by protective immune responses stimulated by vaccines. Most of the reported AEFIs are not serious, and many are not immunologically mediated or even reproducible on re-exposure. However, uncommon seve...